If you are In Crisis and Need Immediate Help

If you are in immediate danger or thinking about harming yourself, tell someone who can help you right away: Call Your Doctor's Office - Call 911 for emergency service - Go to the nearest hospital emergency room. Ask a family member or friend to help you reach out for help or take you to the hospital.

Ready to take that first step?

NCADD Affiliates offer a range of services. You will find our professional team ready and prepared to listen. We will provide information, help you to assess your situation and, if indicated, work with you to refer you to the most appropriate resources in your community.

If you have a Family Member or Friend in Crisis

If they have life-threatening needs, try to get them to seek help immediately from an emergency room or health care professional.

NCADD knows that more than 23 million people over the age of 12 are addicted to alcohol and drugs - almost 1 in 10 people. Since addiction occurs in the community where you and your loved ones live, NCADD has a National Network of Affiliates across the United States.

The use of alcohol and drugs by a friend or family member can leave us with many unanswered questions, unable to understand what is happening and feeling like you are living on an emotional roller-coaster.

Drug Overdose: A Medical Emergency

Drug overdoses can be accidental or intentional. They occur through the misuse of illicit drugs, used to get high, or when a person takes more than the medically recommended dose of a prescription or over-the-counter drug and cannot detoxify the drug fast enough to avoid dangerous side effects. This may occur suddenly, when a large amount of the drug is taken at one time, or gradually, as a drug builds up in the body over a longer period of time. Prompt medical attention may save the life of someone who accidentally or deliberately takes an overdose. Drug overdose symptoms vary widely depending on the specific drug used. Knowing the signs and symptoms and the proper action to take can help you avoid a tragedy. While these are obvious signs of drug overdose, the list is certainly not all inclusive. If you encounter a person who exhibits one or more of the signs and symptoms, do what you would do in any medical emergency:  Call 911 immediately. Depressant Overdose Opioids, benzodiazepines and alcohol are all depressants, which means they slow the central nervous system, including breathing and heart rate. Too much of any one of these substances on their own or in combination can kill...

Read more

Alcohol Poisoning: A Medical Emergency

Hundreds of people die each year from acute alcohol intoxication, more commonly known as alcohol poisoning or alcohol overdose. Caused by drinking too much alcohol too fast, it often occurs on college campuses or wherever heavy drinking takes place. Knowing the signs and symptoms of acute alcohol intoxication and the proper action to take can help you avoid a tragedy. Alcohol (a depressant drug), once ingested, works to slow down some of the body’s functions including heart rate, blood pressure, and breathing.  When the vital centers have been depressed enough by alcohol, unconsciousness occurs.  Further, the amount of alcohol that it takes to produce unconsciousness is dangerously close to a fatal dose.  People who survive alcohol poisoning sometimes suffer irreversible brain damage. Signs and Symptoms of Alcohol Poisoning Unconsciousness or semi-consciousness Slow respirations (breaths) of eight or less per minute, or lapses between respirations of more than eight seconds. Cold, clammy, pale, or bluish skin. In the event of alcohol poisoning, these signs and symptoms will most likely be accompanied by a strong odor of alcohol. While these are obvious signs of alcohol poisoning, the list is certainly not all inclusive. Appropriate Action If you encounter a person who exhibits one or more of the signs and symptoms, do what...

Read more